Wednesday, October 03, 2007

138 diagnosis

I was helping my mom fill out some paperwork for my dad. On it they had his "diagnosis" upon being admitting to the nursing home, full of words I don't know (but I will learn): kidney failure, rhabdomyolysis, hypokalemia, hypomagnesmia.
Kidney failure I know. But no one ever said "Bob's kidneys are failing." Isn't that kind of, well, IMPORTANT?
WebMD says: Acute renal failure means that your kidneys have suddenly stopped working. Normally, the kidneys filter wastes and help balance water, salt, and mineral (electrolyte) levels in the blood. When your kidneys stop working, waste products, fluids, and electrolytes build up in your body. This can cause life-threatening problems.....Acute renal failure has three main causes:A sudden serious drop in blood flow to the kidneys....(doesn't seem applicable to my dad)....Damage to the kidneys. Certain medicines, poisons, or infection can damage the kidneys(, including) antibiotics.....(and) common pain medicines ....such as aspirin and ibuprofen (he does take aspirin for his heart. Not sure if they gave him any pain meds.) and lastly, A sudden blockage that prevents urine from flowing out of the kidneys. Kidney stones, a tumor, an injury, or an enlarged prostate gland can cause a blockage. (My dad hasn't had kidney stones in years, but he does have an enlarged prostate.)
So is it being treated or what? Could it be a result of 4 days without proper food or water? Will it get better? Is anyone going to tell me any of this?
Now onto the next one, from an online medical encyclopedia:
Rhabdomyolysis is the breakdown of muscle fibers resulting in the release of muscle fiber contents (myoglobin) into the bloodstream. Some of these are harmful to the kidney and frequently result in kidney damage....The disorder may be caused by any condition that results in damage to skeletal muscle, especially trauma. (Oh, you mean, like being left alone and falling?)
(From health a to z): Hypokalemia is a condition of below normal levels of potassium in the blood serum. Potassium, a necessary electrolyte, facilitates nerve impulse conduction and the contraction of skeletal and smooth muscles, including the heart. It also facilitates cell membrane function and proper enzyme activity. Levels must be kept in a proper (homeostatic) balance for the maintenance of health.....Hypokalemia is most commonly caused by the use of diuretics. Diuretics are drugs that increase the excretion of water and salts in the urine. Diuretics are used to treat a number of medical conditions, including .... kidney disease. (So, treating the kidney disease caused this one? Nice.) Mild hypokalemia usually results in no symptoms, while moderate hypokalemia results in confusion, disorientation, weakness, and discomfort of muscles. (Which would look exactly like a person with AD who fell recently.)
Other sites spell the last disease a little differently than his chart, but I'm guessing it's the same thing. Hypomagnesemia seems to be simply a lack of magnesium in the blood. (which I probably could have figured out from the name). I had to go to Wikipedia as I couldn't understand the heavy science content of the other articles on this.
Again, it seems to be caused by the treatment for the kidney failure.
The home is supposed to take him to a medical doctor tomorrow. Hopefully all of this will be addressed.


Marvel said...

Granted, I'm not a medical professional but your father may be having a reaction to the meds used to "calm" him in the hospital. They have their uses but many times you have to weigh the benefits versus the side effects. Perhaps there are other meds that can be just as effective without the side effects? Will you or your mother be going to your father's doctor's appointment? Ask that you be given permission to talk to his medical caregivers about his care. Someone really must be his advocate and stay on top of his treatment, even while in the care facility.

Please read this article for more detail:
Typical and Atypical Anti-psychotic Drug Side Effects:
What Your Doctor Didn't Tell You About Your Anti-psychotic Medication

Patty McNally Doherty said...

Excellent advice, Marvel. Advocates start playing a critical role when care shifts to a facility.

e said...

I had concerns when mom was put on Zyprexa to try to reduce or elimiate her hallucinations. It does carry the risk of developing diabetes over the long term, along with other risks. It is good to be aware and informed, but try to keep in perspective that many of these side effects take years to develop and in the case of patients with AD, they will probably not live that long. Also, do the risks outweigh the benefits? Just by reading the information in this blog, I have decided that the potential risks of many experimental treatments (incontinence) are just not worth the 1 in fifty zillion shot that the treatment "might" be helpful. It is not worth risking what little independence mom has lft for that miniscule chance at improvement.

Patty McNally Doherty said...

e, I agree. There was nothing in the way of medication that made a difference in my dad's condition. My father was a healthy Irishman - no heart disease, no high blood pressure, no diabetes, no cholesterol, he even had all his own teeth? There was nothing physically wrong with him except Alzheimer's disease. That was enough to bring this healthy, hardy man to his knees.


Anonymous said...

My dad also has Alzheimers disease and was living at home with my mother. We eventually had to put him into care and within 8 weeks he had Chronic Renal Failure. They are now saying he only has a couple of months to live? I don't understand how this can just happen, can anybody help me to understand. He is only in his early 70s. And was quite active granted slower up until these 8 weeks?